Alert archive / Idaho / Snow Squall Warnings in 2020

Snow Squall Warning 11, NWS Missoula, MT

February 23, 2020Lemhi County, Idaho

NWS Missoula, MT issued this snow squall warning at Feb 23, 2020, 7:28 PM MST for Lemhi County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 7:28 PM MST (02:28 UTC)
Expired
Feb 23, 2020, 8:00 PM MST
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 23, 2:11 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 23, 2:11 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020

...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...

...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...

.DISCUSSION...

A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.

Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.

Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.

The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.

Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.

&&

.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
     Region.

     Winter Weather Advisory until 11 AM MST Monday West Glacier
     Region.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 10 AM PST Monday Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Special weather statement, Feb 23, 5:26 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020

IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...

At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Lost Trail Pass.

LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
      4570 11394 4567 11393 4566 11392 4558 11394
      4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 5:26 PM MSTSpecial Weather StatementMSORavalli49 min
Feb 23, 5:51 PM MSTSnow Squall WarningMSORavalli54 min
Feb 23, 6:10 PM MSTSnow Squall WarningMSODeer Lodge, Silver Bow35 min
Feb 23, 6:13 PM MSTSnow Squall WarningMSOPowell62 min
Feb 23, 6:26 PM MSTSnow Squall WarningMSOSilver Bow54 min
Feb 23, 7:50 PM MSTSpecial Weather StatementMSOMissoula40 min
Feb 23, 6:16 PM MSTSnow Squall WarningMSOLemhi43 min

Nearby

Snow Squall Warnings in Idaho, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.